Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Memphis, TN

June 2, 2017Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 2, 2017, 8:28 AM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2017, 8:28 AM CDT (13:28 UTC)
Expired
Jun 2, 2017, 11:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 26 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WGUS54 KMEG 021328
FFWMEG
MSC057-095-021630-
/O.NEW.KMEG.FF.W.0029.170602T1328Z-170602T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
828 AM CDT FRI JUN 2 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southern Itawamba County in northeastern Mississippi...
  Northeastern Monroe County in northeastern Mississippi...

* Until 1130 AM CDT

* At 828 AM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain

* Some locations that will experience flooding include...
  Amory, Fulton, Smithville, Tremont, New Salem, Evergreen, Clay,
  Abney, Cardsville, Turon, Tilden, Ballardsville, Bigbee, Dorsey,
  Jacinto and Cadamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3408 8820 3398 8856 3409 8855 3409 8854
      3427 8854 3428 8818

$$
1 follow-up statement
504 
WGUS74 KMEG 021506
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1006 AM CDT FRI JUN 2 2017

MSC057-095-021516-
/O.CAN.KMEG.FF.W.0029.000000T0000Z-170602T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Monroe MS-
1006 AM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN ITAWAMBA AND NORTHEASTERN
MONROE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3408 8820 3398 8856 3409 8855 3409 8854
      3427 8854 3428 8818

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:12 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 2, 6:12 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
612 AM CDT Fri Jun 2 2017

.DISCUSSION... /issued 429 AM CDT Fri Jun 2 2017/

A tropical airmass will prevail across the Midsouth through the
weekend, with continued rain chances each day.

Precipitable water values in excess of 1.5 inches prevailed over
north MS early this morning. An east/west oriented band of
thunderstorms had formed along a slow, northward-moving 850mb warm
front, aided by a midlevel cyclonic shear axis. The elevated front
will mix out later this morning. Additional scattered thunderstorms
will likely form along mesoscale boundaries in the heat of the day.

A similar scenario appears likely for Saturday and Sunday, but
with 1.5 inch or greater precipitable water values over all the
Midsouth, approaching 2 inches over north MS. GFS hints at a weak
midlevel shear axis downstream of an upper low over the Red River
valley, which may aid storm persistence. Otherwise midlevel
steering flow will remain weak across the Midsouth. Midlevel
lapse rates should remain shy of 6 C/km, limiting large hail
potential.

A northern branch shortwave will drop through the mid-MS River
valley Sunday night, and early Monday, introducing some weak sheer
and perhaps a slight bump in severe potential on Monday. Not much
of a surface reflection with the shortwave however. A surface
cold frontal passage will likely await more pronounced midlevel
height falls late Tuesday. Thereafter, a drier midcontinental
airmass will prevail, with slightly below normal daytime temps and
relatively cool nights persisting into late next week.

PWB

&&

.AVIATION...

12Z TAF Set

SHRAS/TSRAS near KTUP are beginning to diminish in intensity.
Although, the TAF site may continue to be impacted through 14Z.
Meanwhile, SHRAS may begin to reduce VSBYS or CIGS at KMEM
shortly, but any reduction will be short-lived. As morning
convection dissipates, any lingering MVFR CIG will lift to VFR.
Conditions will likely remain VFR for the remainder of the period
unless a TAF site is impacted by an isolated afternoon TSRA. Best
chances may occur near or just north of KMEM as an outflow
boundary from this mornings convection remains draped across
Shelby County. Any convection that develops this afternoon will
dissipate after sunset due to the loss of daytime heating. With
KTUP receiving so much rainfall this morning, some patchy fog may
develop at the site late tonight as winds die off. Winds will be
variable today with highest speeds reaching 8 KTS this afternoon.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 3:07 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 AM CDT Fri Jun 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
307 AM CDT Fri Jun 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Scattered strong thunderstorm will be possible through midevening.
Strong winds and locally heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered strong, isolated severe severe thunderstorms will be
possible through early next week. Strong winds an locally heavy
rainfall will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Local storm report, Jun 2, 7:58 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
758 AM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     HEAVY RAIN       5 NNE PONTOTOC          34.32N 88.99W
06/02/2017  M4.10 INCH       PONTOTOC           MS   PUBLIC

            4.1 INCHES OF RAIN FELL OVER 5 HOURS.

&&

WLC
Local storm report, Jun 2, 8:05 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 AM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      5 E TRACE STATE PARK    34.26N 88.80W
06/02/2017                   LEE                MS   BROADCAST MEDIA

            REPORT OF FLASH FLOODING IN WESTWIND SUBDIVISION WITH
            HOUSES IN NEIGHBORHOOD SURROUNDED BY WATER.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:33 AM CDTFlash Flood WarningMEGLee, Pontotoc, Union3 hr
Jun 2, 4:30 AM CDTFlash Flood WarningMEGBenton, Lafayette, Lee, Marshall, Union3 hr
Jun 2, 6:28 AM CDTFlash Flood WarningMEGLee, Pontotoc, Union3 hr
Jun 2, 2:36 PM CDTFlash Flood WarningMEGPrentiss3 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.